Purpose Statin therapy usually increases HDL-C levels. However, a paradoxical decrease in HDL-C levels after statin therapy is often seen in clinical settings. The relationship between a paradoxical decrease in HDL-C levels after statin therapy and adverse cardiovascular events in patients with stable angina pectoris (SAP) is not well understood. The purpose of this study was to analyze the relationship between paradoxical HDL-C decreases after statin therapy and major adverse cardiovascular events (MACEs) in patients undergoing percutaneous coronary intervention (PCI) for SAP. Methods Between January 2006 and March 2015, 867 patients underwent PCI for SAP. Of them, we enrolled 209 patients who were newly started on statin therapy before PCI. We excluded patients who had started statin therapy earlier than 6 months before PCI, patients who had not started statin therapy after PCI, and patients who were diagnosed with acute coronary syndrome. They were divided into 2 groups according to the change in their HDL-C levels between baseline and 6 to 9 months after the index PCI: decreased HDL group after statin treatment (80 patients) and increased HDL group (129 patients). The primary end points were MACEs defined as a composite of all-cause death, nonfatal acute myocardial infarction, and target vessel revascularization (TVR). Findings Using Kaplan-Meier analysis, the 7-year event rate for composite MACEs in the decreased HDL group was found to be higher than that for the increased HDL group (38% versus 24%, log-rank P = 0.02). TVR occurred more frequently in the decreased HDL group than in the increased HDL group (32% versus 12%, log-rank P = 0.01). With the use of multivariate analysis, changes in HDL-C levels after statin therapy indicated a significant inverse association with the increased risk of MACEs, (hazard ratio [HR] = 0.94; 95% CI, 0.92–0.97; P < 0.01). The incidence of MACEs was more strongly associated with ΔHDL than with ΔLDL. Moreover, BMS usage also independently predicted MACEs (HR = 2.18; 95% CI, 1.14–4.17; P < 0.01). Implications A paradoxical decrease in HDL-C levels after statin therapy might be a risk factor for MACEs, especially TVR, in patients with SAP.
All Science Journal Classification (ASJC) codes
- Pharmacology (medical)